What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 3:01 PM EST, 19 minutes earlier.
Area forecast discussion, May 31, 3:01 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
401 PM EDT Sat May 31 2025
.SYNOPSIS...
A secondary cold front crosses the area this afternoon into this
evening, bringing scattered showers and storms. Otherwise, high
pressure builds into the area early next week, allowing for dry
weather to return through mid-week. A warmup is expected by the
middle of next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 330 PM EDT Saturday...
Key Messages:
- There is a threat of strong to severe storms capable of large hail
and damaging wind gusts through this evening. The highest coverage
is expected on the Eastern Shore.
- Turning cool tonight with lows dipping into the 40s inland.
Low pressure continues to deepen and occlude over New England, with
sfc analysis placing the center over southern New Hampshire as of 3
PM. An anomalous upper trough and shortwave sliding through the
area this afternoon has kicked off scattered shower/storm
development, with the highest coverage currently over the
Eastern Shore. With the trough supporting cold temps aloft,
relatively steep mid-level lapse rates (~7 C/km per latest SPC
mesoanalysis) are in place over the area. Thus, storms appear
capable of producing small to localized large hail.
Additionally, steep low-level lapse rates and dry air aloft
would also support a damaging wind threat with any organized
storm, especially if any clusters or lines can develop. The
kinematic environment is characterized by 25-35 kt of effective
shear N of the NC/VA border with 30-40 kt S, with the steep
lapse rates supporting 500-1000 J/kg of MLCAPE. All in all,
expect a continued threat for strong to locally severe storms,
especially for eastern and southeast portions of the area
through the evening. SPC upgraded the Eastern Shore to a Level
2 out 5 (Slight) Risk with their early afternoon update and a
Level 1 out 5 (Marginal) Risk remains in place for all other
areas. Storms should gradually move E/SE through this evening,
lingering longest over SE VA and NE NC. Would expect most
activity to be off the coast by 9-10 PM per the latest CAMs.
In terms of the temperature forecast, temps have generally warmed
into the mid-upper 70s across the area, except where rain/storms
have moved through. Highs could touch the lower 80s across southern
VA and NE NC. Cool temps are expected tonight as high pressure
builds in and winds lighten and lows in the mid-upper 40s are
expected inland with lower-mid 50s at the immediate coast. Can't
rule out some lower 40s if winds go calm near sunrise.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 330 PM EDT Saturday...
Key Messages:
- A few isolated showers or storms are possible across far SE VA
and NE NC late Sunday afternoon into Sunday evening.
- Below normal temperatures are expected Sunday and Monday, with
a significant warming trend then starting Tuesday.
A strong upper level trough remains in place across the East Coast
through Monday. At the surface, a stationary front S likely
stays just S of the forecast area, but could encroach the
vicinity of the Albemarle Sound in the evening. Cool high
pressure builds in behind the front with mainly dry weather
expected. There remains a low probability that a few showers or
storms could sneak into portions of far srn VA and NE NC later
in the evening Sunday, depending on the evolution of the sfc
front. However, recent CAM runs keep the vast majority of any
precip (and instability) S of our CWA. SPC still has a marginal
risk for a few isolated severe storms just to the S of the local
area Sunday, but am not expecting any severe wx locally at this
time. Any showers/storms move offshore Sun night with dry
weather returning. Temps remain below normal both Sun and Mon
with highs in the mid- upper 70s (locally around 80F SE) both
days and lows in the upper 40s NW to around 60F SE (most in the
lower 50s) Sun night and low- mid 50s for most (upper 50s along
the coast) Mon night. By Tuesday, the sfc high begins to shift
offshore as a ridge axis sets up along the Appalachians and East
Coast. This favors a noticeable warmup with highs in the 80s
Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 345 AM EDT Saturday...
Key Messages:
- Generally dry weather is expected through much of next week.
- A warmup is expected by the middle of the week.
- An unsettled pattern returns by Friday.
Ridging looks to remain over the eastern CONUS through most of
the extended period. This will favor a significant warmup
continuing through the remainder of the week. Highs swing to
above normal levels by Wednesday and widespread upper 80s-lower
90s highs are expected by Thursday and Friday. Ensembles show
the ridge breaking down by Friday as some sort of trough
approaches from the W. This will likely bring a return to at
least diurnal showers and thunderstorms. NBM PoPs increase to
30-40% Fri and 40-50% Sat for scattered, afternoon/evening
showers and storms.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...
SCT-BKN mid-level CU (bases 5-7k ft) has developed this
afternoon at the local terminals, with locally BKN skies at
SBY. Scattered showers and storms are likely to develop this
afternoon with the highest confidence at SBY from 19-22z and
lowest confidence at RIC. Elsewhere (ORF, PHF, ECG), have medium
confidence of showers/storms in the 20-00z timeframe. A TEMPO
captures these potential storms at SBY with PROB30 groups
elsewhere. Hail and strong winds will be possible with any
strong storms, along with reduced VSBY. Winds remain W ~15 kt
with gusts up to 25-30 kt across the terminals through this
afternoon. Winds quickly diminish this evening to 5-10 kt,
eventually becoming light and variable overnight as high
pressure builds in. SKC continues into the first part of Sunday
with generally light W-WSW winds.
Outlook: Mainly dry conditions expected Sunday through
Wednesday. However, can't rule out a few showers in NE NC
Sunday.
&&
.MARINE...
As of 355 PM EDT Saturday...
- Small Craft Advisories are in effect for the Currituck Sound
and rivers through this evening and have been extended for the
Chesapeake Bay through early Sunday morning.
- Scattered thunderstorms are expected this afternoon, some of which
could be strong to severe.
Gusty westerly winds of 15-25 kt continue this afternoon,
especially over the lower and western shore of the Chesapeake
Bay. SCAs for the rivers and Currituck Sound have been extended
through 7 PM given the gustiness is expected to persist for a
few more hours. With seas below 5 ft on the coastal waters and
only nearshore gusts of 20-25 kt, will keep these zones
headline- free through tonight. Showers/tstms are also expected
through this afternoon and evening, with some potentially strong
to severe.
The wind shifts to NW later this evening into the overnight hours as
a secondary cold front crosses the coast. Recent guidance and
wind probabilities have trended upward with this wind surge as
pressure rises around 6 mb/6 hr overspread the area. With solid
gusts to 25 kt and 2-3 ft waves expected for most of the bay,
have elected to just extend the SCA through tonight into early
Sunday for all of the bay. This is despite a likely lull in the
winds around sunset this evening. High pressure builds into the
region Sunday and into early next week, before settling
offshore through the middle of next week. This will bring benign
marine conditions to the area.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for
ANZ630>638.
&&
SYNOPSIS...RMM/SW
NEAR TERM...SW
SHORT TERM...RMM/SW
LONG TERM...RMM/SW
AVIATION...RMM/SW
MARINE...AJZ/SWHazardous weather outlook, May 31, 3:03 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
403 PM EDT Sat May 31 2025
NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-012015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
403 PM EDT Sat May 31 2025
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Isolated showers and storms are possible this afternoon and evening.
A few storms may be strong to severe with hail and damaging winds
the primary hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ021>025-VAZ099-100-012015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
403 PM EDT Sat May 31 2025
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Scattered showers and storms are possible this afternoon and evening.
A few storms may be strong to severe with large hail and damaging
winds the primary hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, May 31, 2:03 PM EST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
303 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail 1 SSW Hebron 38.41N 75.69W
05/31/2025 M0.50 Inch Wicomico MD Public
&&
ACLocal storm report, May 31, 2:13 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
313 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Hail 1 S Pittsville 38.38N 75.41W
05/31/2025 M0.50 Inch Wicomico MD Public
&&
ACLocal storm report, May 31, 2:26 PM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
326 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Marine Tstm Wind 1 NE Ocean City Municip 38.32N 75.12W
05/31/2025 M40 MPH Worcester MD ASOS
ASOS station KOXB Ocean City.
&&
ACSpecial weather statement, May 31, 2:31 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
331 PM EDT Sat May 31 2025
MDZ023-024-VAZ099-312015-
Somerset MD-Inland Worcester MD-Accomack VA-
331 PM EDT Sat May 31 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SOMERSET...SOUTHWESTERN
WORCESTER AND NORTHERN ACCOMACK COUNTIES THROUGH 415 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lawsonia, or 17 miles west of Pocomoke City, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Pocomoke City, Lawsonia, Westover, Deal Island, West Pocomoke, Marion
Station, Tylerton, Saxis, Hallwood, Goodwill, Kingston, Shelltown,
Sanford, Oak Hall, Beaver Dam, Byrdtown, Fairmount, Upper Hill, Smith
Island, and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3785 7558 3790 7591 3795 7589 3796 7586
3796 7604 3797 7603 3803 7604 3799 7589
3807 7578 3808 7602 3810 7601 3809 7601
3808 7586 3816 7595 3810 7586 3812 7584
3814 7591 3815 7591 3810 7543
TIME...MOT...LOC 1931Z 284DEG 24KT 3798 7586
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MMLocal storm report, May 31, 2:43 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
343 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Hail 1 N Berlin 38.33N 75.22W
05/31/2025 M0.75 Inch Worcester MD Public
Report from mPING: Penny (0.75 in.).
&&
EILocal storm report, May 31, 3:15 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
415 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Hail 1 E Crisfield 37.98N 75.84W
05/31/2025 E1.00 Inch Somerset MD Public
Estimated quarter size hail just east of
Crisfield.
&&
EI